Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Morristown, TN

August 23, 2001Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 23, 2001, 9:41 PM EDT for Sullivan County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 9:41 PM EDT (01:41 UTC)
Expired
Aug 23, 2001, 10:30 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:45 PM EDTThunderstorm WindBristol, TNTrees down.
Aug 23, 9:45 PM EDTThunderstorm WindBlountville, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:53 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 23, 8:53 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU AUG 23 2001

SPOTTY SEVERE THUNDERSTORMS THIS EVE AS INDIVIDUAL CELLS MERGE INTO
LINES AND BOWS.  MOSTLY WINDS, ONE REPORT OF QUARTER SIZE HAIL.
MOST ORGANIZED SEVERE WEATHER WILL EXIT THE CWA SOON AND SO WILL
UPDATE ZONES TO REMOVE WORDING FOR SEVERE THUNDERSTORM WATCH.

HOWEVER...WILL LEAVE FLASH FLOOD WATCH INTACT UNTIL EXPIRATION TIME
AS WEVE HAD OCCASIONAL REPORTS OF LOWLAND FLOODING. MAINLY
NUISANCE STUFF, IN VERY LOW LYING AREAS SO HAVE NOT ISSUED ANY
ADVISORIES.

REST OF ZONE PACKAGE IS GOOD.

.MRX...
NC...NONE.
TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE.
VA...FFA UNTIL 4 AM EDT FOR SOUTHWEST VIRGINIA.

BB

In the hours before

Local storm report, Aug 23, 5:48 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    EWING                     VA   1.00 INCH HAIL
08/23/01   LEE                            REPORTED BY PUBLIC.
Local storm report, Aug 23, 7:28 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
728 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 N POUND                 VA   WIND DAMAGE
08/23/01   WISE                           NUMEROUS TREES DOWN ON AND
                                          ALONG HWY. 23. REPORTED BY
                                          PUBLIC.

GRC
Local storm report, Aug 23, 8:37 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
837 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LEBANON                   VA   WIND DAMAGE
08/23/01   RUSSELL                        TREES DOWN AT NUMEROUS
                                          LOCATIONS BETWEEN LEBANON
                                          AND HONAKER. REPORTED BY
                                          LAW ENFORCEMENT.

GRC
Special weather statement, Aug 23, 9:15 PM EDT, 26 minutes before
VAZ001-002-005-006-008-240130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VIRGINIA HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 688 THAT WAS IN EFFECT FOR SOUTHWEST
VIRGINIA HAS EXPIRED. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORM
ACTIVITY HAS ENDED THIS EVENING...BUT A FEW ISOLATED REPORTS OF
STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT. ALSO...THE
THREAT FOR FLASH FLOODING WILL CONTINUE OVERNIGHT...AS ADDITIONAL
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER ALREADY
SATURATED GROUNDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR
THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:46 PM EDTTornado WarningMRXSullivan29 min
Aug 23, 10:07 PM EDTSevere Thunderstorm WarningMRXJohnson38 min
Aug 23, 11:16 PM EDTSevere Thunderstorm WarningMRXSullivan44 min
Aug 23, 8:01 PM EDTSevere Thunderstorm WarningMRXWashington44 min
Aug 23, 9:17 PM EDTSevere Thunderstorm WarningMRXWashington43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.